Thunderstorm Wind, Polk
- When
- July 4, 3:35 PM EST
- Where
- Polk County, 3.46 mi ESE of Sylco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.020, -84.560
Several trees were blown down by severe thunderstorm wind gusts.
An isolated severe thunderstorm in Polk County brought brief damaging winds to the local area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An isolated severe thunderstorm in Polk County brought brief damaging winds to the local area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 12:30 PM EST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 130 PM EDT Fri Jul 4 2025 ...New SHORT TERM, LONG TERM, AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 129 PM EDT Fri Jul 4 2025 Key Messages: 1. Slight chance of a shower/storm in SW NC this afternoon, otherwise dry conditions continue through Saturday. 2. Slightly above normal temperatures but tolerable humidity levels. Discussion: An east-west shortwave trough axis is located across upstate SC and northern GA, which may lead to a few showers and storms developing in our SW NC counties in the next few hours. Satellite supports this as CU development is most vigorous in that area, and some very light returns are starting to appear on radar. This activity should dissipate by sunset. On Saturday, the mid/upper ridge will be building to it peak across the TN Valley, creating stable conditions that will be difficult for convection to overcome. Some CAMS are hinting at some isolated showers in the mountains, but the forecast will follow the NBM's dry conditions. Dewpoints today have dropped into the 60s in most spots with afternoon mixing, and that will likely happen again tomorrow, so humidity levels will be tolerable with high temperatures in the lower to mid 90s. && .LONG TERM... (Saturday night through next Friday) Issued at 129 PM EDT Fri Jul 4 2025 Key Messages: 1. Shower/thunderstorm chances increase each day through the first half of next week, with a potentially wetter pattern by mid week. 2. Increasing humidity with heat index values approaching 100 in the southern Valley Monday through Wednesday. Discussion: The ridge starts to loosen its grip a bit on Sunday as it gets pinched between a tropical low near the GA/SC coast and an approaching shortwave trough over the northern MS Valley and Great Lakes. Forecast soundings on Sunday don't appear as capped compared to today and Saturday, and low level moisture increases slightly. This should allow for a little better chance of afternoon showers and storms developing in the mountains. Monday looks similar, but with dewpoints possibly pushing into the 70s during the afternoon, the slight chance PoP spreads into the Valley. Heat Index values may start pushing toward 100 in the southern Valley as well. A front pushes across the OH Valley and toward our area late Monday as a broad troughing pattern sets up next week across the eastern Conus. This will allow for a greater chance of afternoon by midweek as the front gets closer to our area from the north. Doesn't look like we get an actual frontal passage, but with an eastern troughing pattern in place, the Atlantic ridge shifting westward, and the front nearby to our north, we could be setting up for a wetter pattern from Wednesday onward. && .AVIATION... (18Z TAFS) Issued at 129 PM EDT Fri Jul 4 2025 VFR conditions will continue to prevail through this TAF period, with light winds. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 94 72 95 / 0 0 0 10 Knoxville McGhee Tyson Airport, TN 69 93 69 93 / 0 0 0 10 Oak Ridge, TN 68 94 69 93 / 0 0 0 10 Tri Cities Airport, TN 63 89 64 89 / 0 0 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...DGS LONG TERM....DGS AVIATION...DGS
Hazardous Weather Outlook National Weather Service Morristown TN 132 PM EDT Fri Jul 4 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-051745- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 132 PM EDT Fri Jul 4 2025 /1232 PM CDT Fri Jul 4 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
208 PM EDT Fri Jul 4 2025
NCZ060-TNZ087-041845-
Cherokee NC-Southeast Monroe TN-
208 PM EDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEROKEE AND
SOUTHEASTERN MONROE COUNTIES THROUGH 245 PM EDT...
At 207 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Murphy, moving south at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hiawasse Dam, Violet, and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3531 8422 3532 8407 3515 8399 3514 8425
TIME...MOT...LOC 1807Z 348DEG 7KT 3524 8414
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DGSSpecial Weather Statement
National Weather Service Morristown TN
342 PM EDT Fri Jul 4 2025
TNZ101-102-042030-
West Polk TN-East Polk TN-
342 PM EDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT POLK COUNTY THROUGH 430 PM
EDT...
At 341 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ducktown, moving southwest at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ducktown, William L. Davenport Refuge, Archville, Conasauga, Big Frog
Mountain, and Turtletown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3499 8476 3527 8447 3524 8437 3523 8436
3522 8434 3521 8435 3520 8435 3521 8433
3517 8430 3499 8441
TIME...MOT...LOC 1941Z 034DEG 14KT 3503 8449
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KSThe Northeast Alabama radar (KHTX), 139 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down by severe thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275021.